Objective: To determine the natural history of permanent gentamicin vestibulotoxicity.
Study design: Retrospective; comparison of retrospective and prospective studies.
Setting: Tertiary neurotology clinic. Clinical research and technology center.
Subjects: Thirty-three subjects with permanent gentamicin-induced vestibulotoxicity.
Interventions: Medical records review, neurotologic examination, and vestibular and auditory function tests.
Main outcome measures: Vestibular and auditory function test results at least 1 year after discontinuation of gentamicin, clinical examination results, serum gentamicin levels, and serum creatinine levels.
Results: Thirty-three subjects had vestibular function test results consistent with permanent gentamicin ototoxicity. All complained of dysequilibrium, 32 described oscillopsia, and 23 had tinnitus. All 33 subjects had complained of symptoms consistent with ototoxicity within 1 to 3 weeks of initiation of gentamicin therapy; however, gentamicin vestibulotoxicity was not recognized before hospital discharge in 32 of 33 subjects. Serum peak and trough gentamicin levels did not correlate with the development of vestibulotoxicity, nor did observance of recommended "safe" dosage ranges. Of 17 subjects whose serum creatinine levels were recorded, 6 experienced abnormal elevations in serum creatinine in conjunction with gentamicin use.
Conclusion: Gentamicin can cause permanent vestibular and auditory ototoxicity. There is no safe dose of gentamicin. Serum gentamicin levels are of no value in predicting the onset, occurrence, or severity of vestibulotoxicity or cochleotoxicity. Termination of gentamicin on appearance of signs or symptoms of ototoxicity may reduce the incidence of permanent vestibular ototoxicity. When possible, other antibiotics should be administered.